Alert archive / South Carolina / Special Weather Statements in 2016
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at May 5, 2016, 4:14 PM EDT for Lee County, South Carolina. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 5, 2016, 4:14 PM EDT (20:14 UTC)
- Expired
- May 5, 2016, 5:15 PM EDT
- In force
- 61 min
- Issued by
- NWS Columbia, SC
County Lee County, SC
The radar
The Columbia radar (KCAE), 97 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 4:45 PM EDT | HAIL 0.75 | 2 Ene Shiloh, SC | DIME SIZED HAIL REPORTED BY PERSONNEL AT WOODS BAY STATE NATURAL AREA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.2 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1345 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
374
WWUS82 KCAE 052014
SPSCAE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
414 PM EDT THU MAY 5 2016
SCZ022-029-031-038-052115-
LEE-CLARENDON-SUMTER-KERSHAW-
414 PM EDT THU MAY 5 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN KERSHAW...LEE...
NORTHEASTERN CLARENDON AND NORTHEASTERN SUMTER COUNTIES...
AT 411 PM EDT...STRONG THUNDERSTORMS IN A CLUSTER FROM EASTERN
KERSHAW COUNTY SOUTHEAST ACROSS LEE COUNTY INTO EASTERN SUMTER
COUNTY NORTH OF SHILOW NEAR WERE MOVING SOUTHEAST AT 30 MPH.
WIND GUSTS OF 35 TO 45 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
CAMDEN...BISHOPVILLE...TURBEVILLE...MAYESVILLE...LYNCHBURG...CENTRAL
CROSSROADS AND SHILOH.
LAT...LON 3398 7990 3395 7998 3388 7994 3389 7991
3384 7996 3426 8068 3437 8042 3424 8011
3420 8011 3416 8016 3415 8015 3409 8008
3408 8003 3403 7997 3400 7990
TIME...MOT...LOC 2011Z 293DEG 41KT 3411 8023
$$
AWPWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at May 5, 2:24 PM EDT, 1 hour 50 minutes earlier.
Area forecast discussion, May 5, 2:24 PM EDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 224 PM EDT THU MAY 5 2016 .SYNOPSIS... UPPER LEVEL LOW WITH COLD AIR IN PLACE ACROSS THE REGION WILL KEEP TEMPERATURES BELOW NORMAL AND A CHANCE FOR SHOWERS ACROSS THE AREA THROUGH FRIDAY. DRY CONDITIONS AND A WARMING TREND WILL DOMINATE THE AREA FOR THE WEEKEND INTO EARLY NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... UPPER LEVEL LOW AND VERY COLD TEMPERATURES ALOFT CONTINUE TO CROSS THE REGION WITH LOW TOPPED CONVECTION ACROSS THE FORECAST AREA. WITH THE FREEZING LEVEL AROUND 6 KFT THE POTENTIAL FOR SMALL HAIL EXISTS FROM THESE CELLS AND A COUPLE REPORTS HAVE BEEN RECEIVED FROM NORTH OF THE CAE AREA THUS FAR WITH SOME STRONGER CELLS DEVELOPING AROUND AND SOUTH OF CAE WHICH COULD PRODUCE SOME SMALL HAIL. WINDS WILL REMAIN GUSTY THROUGH THE AFTERNOON HOURS WITH GUSTS AROUND 25 MPH EXPECTED THEN DIMINISH WITH SUNSET TO AROUND 10 MPH OVERNIGHT. WITH PARTLY TO MOSTLY CLOUDY SKIES OVERNIGHT AND THE WINDS PERSISTING RADIATIONAL COOLING CONDITIONS WILL BE LESS THAN OPTIMAL. THIS WILL KEEP OVERNIGHT LOWS IN THE UPPER 40S TO AROUND 50 FOR MOST LOCATIONS AND A FEW OF THE TYPICALLY COOLER OUTLYING AREAS SEEING THE MID 40S. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... UPPER LOW LIFTS AWAY FROM THE AREA ON FRIDAY LIFTING OVER THE OUTER BANKS OF NC BUT LINGERING 500MB COLD POOL AND ANOTHER SHORTWAVE ROTATING AROUND THE CLOSED LOW WILL SUPPORT SCATTERED SHOWERS ONCE AGAIN ACROSS THE NORTHEASTERN TWO THIRDS OF THE FORECAST AREA. AGAIN CANNOT RULE OUT SOME SMALL HAIL WITH THE STRONGER SHOWERS THAT DEVELOP. TEMPERATURES WILL BE SLIGHTLY WARMER THAN TODAY BUT STILL REMAIN WELL BELOW NORMAL IN THE LOWER TO MID 70S. WEAK SHORTWAVE RIDGING WILL MOVE OVER THE AREA BY SATURDAY AS THE UPPER LOW FINALLY SHIFTS OUT TO SEA WITH NO PRECIPITATION EXPECTED. CONTINUED NORTHWESTERLY DOWNSLOPING FLOW AND SOME SUNSHINE WILL RESULT IN WARMING TEMPERATURES ON SATURDAY WITH HIGHS EXPECTED IN THE UPPER 70S TO LOWER 80S. LOW TEMPERATURES FRIDAY NIGHT WILL STILL BE COOL IN THE LOWER 50S BUT WILL WARM A BIT FOR SATURDAY NIGHT IN THE UPPER 50S TO NEAR 60. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... NO SIGNIFICANT WEATHER SYSTEMS EXPECTED TO IMPACT THE FORECAST AREA DURING THIS PERIOD ALTHOUGH CHANCES OF RAIN WILL INCREASE BY MID WEEK NEXT WEEK. A RETURN TO MUCH WARMER AND ABOVE NORMAL TEMPERATURES WILL OCCUR NEXT WEEK. UPPER LEVEL PATTERN ON SUNDAY FEATURES A DEPARTING UPPER TROUGH OVER THE NORTHEASTERN STATES WITH AN UPPER RIDGE OVER THE MISSISSIPPI VALLEY AND DEEPER CLOSED LOW OVER THE GREAT BASIN. THE UPPER RIDGE WILL SHIFT EAST ON MONDAY OVER THE FORECAST AREA AS THE WESTERN CLOSED LOW LIFTS INTO THE NORTHERN PLAINS AND WEAKENS. SHORTWAVE ENERGY WILL MOVE INTO THE TENNESSEE/OHIO VALLEYS EARLY TUESDAY AND LIFT TO OUR NORTH TUESDAY NIGHT. BROAD SOUTHWESTERLY FLOW ALOFT WILL PREVAIL OVER THE REGION THROUGH THE END OF THE FORECAST PERIOD PROVIDING THE OPPORTUNITY FOR WEAK SHORTWAVES WITHIN THE MID LEVEL FLOW TO SUPPORT DIURNAL CONVECTION MID WEEK. A MORE ORGANIZED UPPER TROUGH DEVELOPS OVER THE UPPER MIDWEST AND GREAT LAKES AND WILL APPROACH THE FORECAST AREA THURSDAY NIGHT. AS FOR SENSIBLE WEATHER HIGHLIGHTS...DRY CONDITIONS ARE EXPECTED SUNDAY AND MONDAY WITH SMALL CHANCES OF DIURNAL CONVECTION ENTERING THE FORECAST FOR MID WEEK. TEMPERATURES WILL BE ABOVE NORMAL THROUGH THE PERIOD WITH HIGHS IN THE UPPER 80S TO AROUND 90 DEGREES AND LOWS IN THE 60S. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD. UPPER LEVEL LOW CONTINUES CROSSING THE REGION WITH SHOWERS DEVELOPING AROUND THE TAF SITES. WITH FREEZING LEVELS AROUND 6 KFT REPORTS OF SMALL HAIL HAVE BEEN RECEIVED...HOWEVER THESE ARE NOT DUE TO THUNDERSTORMS AND ARE NOT ASSOCIATED WITH ANY GUSTY WINDS. CONVECTION WILL DIMINISH WITH SUNSET AND LOSS OF HEATING PARTLY TO MOSTLY CLOUDY SKIES OVERNIGHT. WITH THE UPPER LOW SLOWLY EXITING THE REGION FRIDAY EXPECT SOME DIURNAL CUMULUS TO AGAIN DEVELOP WITH ANY SHOWERS CONTAINED TO THE CAE/CUB TERMINALS. WINDS WILL REMAIN AROUND 13 KNOTS WITH GUSTS TO 25 KNOTS INTO THIS EVENING AND THEN DIMINISH TO 7 TO 10 KNOTS OVERNIGHT...WINDS WILL AGAIN BECOME GUSTY FROM 06/15Z THROUGH THE END OF THE PERIOD. EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS EXPECTED FRIDAY AFTERNOON THROUGH TUESDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. && SYNOPSIS...MP NEAR TERM...MP SHORT TERM...HC LONG TERM...HC AVIATION...MP
Hazardous weather outlook, May 5, 3:10 AM EDT, 13 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 310 AM EDT THU MAY 5 2016 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-060715- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 310 AM EDT THU MAY 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 5, 1:20 PM EDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 120 PM EDT THU MAY 5 2016 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041- 052030- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ... EVANS...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN... LANCASTER MILL...CHERAW...PAGELAND...MCCORMICK...NEWBERRY... WINNSBORO...WINNSBORO MILLS...CAMDEN...LUGOFF...EDGEFIELD... JOHNSTON...SALUDA...RIDGE SPRING...SEVEN OAKS...WEST COLUMBIA... CAYCE...LEXINGTON...RED BANK...OAK GROVE...COLUMBIA... BISHOPVILLE...AIKEN...NORTH AUGUSTA...SUMTER...BARNWELL... WILLISTON...BLACKVILLE...ORANGEBURG...BROOKDALE...ST. MATTHEWS... MANNING...SUMMERTON...BAMBERG...DENMARK 120 PM EDT THU MAY 5 2016 ...GUSTY WINDS AND SMALL HAIL POSSIBLE WITH STRONGER SHOWERS... AN UPPER LOW PRESSURE SYSTEM MOVING OVER THE AREA TODAY COMBINED WITH DAYTIME HEATING IS RESULTING IN SCATTERED SHOWERS. A LOW FREEZING LEVEL AND DRIER AIR ALOFT WILL SUPPORT SMALL HAIL AND GUSTY WINDS WITH THE STRONGER SHOWERS THIS AFTERNOON. AN ISOLATED THUNDERSTORM CANNOT BE RULED OUT. HC
Local storm report, May 5, 1:31 PM EDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
131 PM EDT THU MAY 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM HAIL 1 SW ELGIN 34.66N 80.74W
05/05/2016 E0.50 INCH LANCASTER SC PUBLIC
BRIEF PERIOD OF MARBLE-SIZE HAIL.
ACCUMULATING AND COVERING GROUND.
&&
DALocal storm report, May 5, 2:04 PM EDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
204 PM EDT THU MAY 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL 9 ENE RIDGEWAY 34.36N 80.81W
05/05/2016 E0.25 INCH FAIRFIELD SC CO-OP OBSERVER
SMALL PERIOD OF HAIL WITH A PASSING SHOWER.
&&
HCLocal storm report, May 5, 4:12 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
412 PM EDT THU MAY 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0234 PM HAIL 6 SW BETHUNE 34.36N 80.44W
05/05/2016 E0.25 INCH KERSHAW SC PUBLIC
VIA SOCIAL MEDIA
&&
DALocal storm report, May 5, 4:14 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
414 PM EDT THU MAY 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM HAIL 1 SSE CAMDEN 34.25N 80.61W
05/05/2016 E0.25 INCH KERSHAW SC PUBLIC
VIA SOCIAL MEDIA
&&
DASpecial weather statement, May 5, 4:14 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
414 PM EDT THU MAY 5 2016
SCZ022-029-031-038-052115-
LEE-CLARENDON-SUMTER-KERSHAW-
414 PM EDT THU MAY 5 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN KERSHAW...LEE...
NORTHEASTERN CLARENDON AND NORTHEASTERN SUMTER COUNTIES...
AT 411 PM EDT...STRONG THUNDERSTORMS IN A CLUSTER FROM EASTERN
KERSHAW COUNTY SOUTHEAST ACROSS LEE COUNTY INTO EASTERN SUMTER
COUNTY NORTH OF SHILOW NEAR WERE MOVING SOUTHEAST AT 30 MPH.
WIND GUSTS OF 35 TO 45 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
CAMDEN...BISHOPVILLE...TURBEVILLE...MAYESVILLE...LYNCHBURG...CENTRAL
CROSSROADS AND SHILOH.
LAT...LON 3398 7990 3395 7998 3388 7994 3389 7991
3384 7996 3426 8068 3437 8042 3424 8011
3420 8011 3416 8016 3415 8015 3409 8008
3408 8003 3403 7997 3400 7990
TIME...MOT...LOC 2011Z 293DEG 41KT 3411 8023
AWPThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 4:42 PM EDT | Special Weather Statement | CAE | Aiken | 63 min |
| May 5, 5:01 PM EDT | Special Weather Statement | CAE | Lexington | 29 min |
| May 5, 5:39 PM EDT | Special Weather Statement | CAE | Chesterfield | 36 min |
| May 5, 6:07 PM EDT | Special Weather Statement | CAE | Chesterfield | 53 min |
| May 5, 6:10 PM EDT | Special Weather Statement | CAE | Aiken, Barnwell | 65 min |
Nearby
Special Weather Statements in South Carolina, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.